MAUDE Adverse Event Report: NEO MEDICAL SA NEO PEDICLE SCREW SYSTEM - ILIAC SCREW (Ø8.0 X 90MM); THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NEO MEDICAL SA NEO PEDICLE SCREW SYSTEM - ILIAC SCREW (Ø8.0 X 90MM); THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number ILIAC SCREW (Ø8.0 X 90MM)
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/05/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Event description: in (b)(6) 2024, a polytrauma surgery involving l1-iliac fixation was performed at (b)(6) (germany).Complication arose after surgery, an iliac screw broke on one side, and the set-screw loosened on the contralateral side, we do not know exact dates when the breakage happened.The breakage occurred at the neck of the iliac screw.Neo medical did not receive the explants however we received mri scan images showing the breakage and the set screw loosening.From the mri image it is clearly visible that the surgeon did not apply accurate bending to the rods and therefore had to force the screw to connect it to the rod.In (b)(6) 2024, another surgeon successfully removed the broken iliac screw shaft.Rods were bent to avoid applying unwanted forces to connect the rod and the iliac screws.This can be seen when comparing coronal rod bending on ap view between the pre-op mri with broken implant (rods are almost straight) vs.The intra-op x-rays (with marked sagittal and coronal bending between l5 and iliac screw).The surgeon recognized that the rod bending in the inital surgery was not ideal and could be the main reason for the breakage.Complaint investigation: neo medical gathered the following information by interviewing surgeons and sales rep: "rod was placed in both iliac screws without coronal bending, leading on one side to an iliac screw head breakage and on the contra-lateral side to a set-screw loosening.This bending (more specifically non-bending) of the rods created unwanted forces and stress on the construct and breakage (known in the literature as "forced fixation").This type of implant fractures is well known, described and reported in the literature".By analysing the mri and x-rays images and one picture we received of the explanted screw we can conclude that the modular connection of the screw did not fail, the breakage happened just below the ball-head and it is most likely due to the excessive forces applied to the implant.As stated by the surgeon that performed the revision, the rod bending was not accurate and resulted in the excessive forces and the consequent breakage.Neo medical also looked at the batch production records for the affected lot, the report concluded no relevant deviations related to product quality.The most probable root cause of the failure was that the screw neck broke under the ball due excessive constraint on the construct, this is most probable occurring due to a lack of accurate bending of the rod by the user.One screw out of 41 screws from the same lot failed after surgery.This is the first time for this type of neo medical screws of this article number to show such a failure mode.The occurrence rate for all of this type of neo medical screws is 2 in 3562 screws, giving an occurrence rating of (b)(4).

Brand Name
NEO PEDICLE SCREW SYSTEM - ILIAC SCREW (Ø8.0 X 90MM)
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NEO MEDICAL SA
route de lausanne 157a
villette (lavaux
vaud, 1096
SZ  1096
Manufacturer Contact
jonas larsson
route de lausanne 157a
villette 1096
SZ   1096
MDR Report Key20521791
Report Number3013546462-2024-00002
Device Sequence Number7718207
Product Code NKB
UDI-Device Identifier07640177820730
UDI-Public07640177820730
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K212489
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberILIAC SCREW (Ø8.0 X 90MM)
Device Catalogue NumberSC-80-90-IL
Device Lot Number2022049365
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2024
Initial Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RD-02.00-ST; RD-03-00-ST; RD-05-00-TI; SC-50-35-PE; SC-50-50-PE; SC-60-45-PE; SC-60-50-PE; SC-80-90-IL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR
Patient SexFemale
Patient Weight71 KG